Wildfire, Riverside
- When
- August 17, 2:18 PM PST to 3:30 PM PST
- Where
- Riverside County, Banning
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A brush fire burned five acres before being fully controlled.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire burned five acres before being fully controlled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 17, 1:06 PM PST, 1 hour 12 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 206 PM PDT SUN AUG 17 2003 .SYNOPSIS...HIGH PRESSURE ALOFT THROUGH MONDAY WILL WEAKEN TUESDAY AND REDEVELOP TO THE EAST...OVER NEW MEXICO...ALLOWING A SOUTHERLY FLOW TO RETURN ALONG WITH A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL KEEP AREAS OF LOW CLOUDS AND FOG NEAR THE COAST DURING THE NIGHTS AND MORNINGS. MONDAY SHOULD BE WARMER...THEN SLIGHT COOLING THROUGH MID WEEK WITH A FEW MORE CLOUDS. .DISCUSSION...SLIGHTLY BETTER ONSHORE GRADIENTS TODAY HELPED TO KEEP COASTAL AREAS A BIT COOLER IN GENERAL THAN YESTERDAY WHILE DRYING INLAND HELPED TO BUMP TEMPS HIGHER THERE. PATCHY LOW CLOUDS AND DENSE FOG MADE IT ALL THE WAY INTO A FEW MESA AREAS THIS AM BUT IT WAS VERY PATCHY. CUMULUS HAVE DEVELOPED OVER THE CREST OF THE MTNS THIS AFTERNOON. MODELS SHOW UPPER HIGH PEAKING OVER CA TONIGHT AND MON...FOLLOWED BY A SHIFT EASTWARD AND STRENGTHENING OVER NM BY THE MIDDLE OF THE WEEK. AT THE SAME TIME AN UPPER LOW DROPS S ALONG THE COAST AND BECOMES CUT OFF W OF SFO. THIS SETS UP AN UPPER LEVEL WIND SHIFT FROM SW TO S...SOMEWHERE OVER SOCAL AND A MONSOONAL MOISTURE GRADIENT. DEPENDING ON THE EXACT LOCATION OF THESE PRESSURE SYSTEMS...WE COULD STAY STABLE AND DRY...OR SEE A RETURN OF MONSOON FLOW. THE FORECAST FOR NOW WILL ASSUME THAT THE HIGH WILL DOMINATE AND WE GET IN THE S FLOW HERE...WHICH WILL ONCE AGAIN MAKE US VULNERABLE FOR MTN AND DESERT STORMS BY MID WEEK. TUE MOISTURE STARTS TO RETURN BUT LOOKS MARGINAL THEREFOR 10 PERCENT POPS ARE INDICATED BUT NO MENTION OF THUNDERSTORMS WILL BE IN THE ZONES UNTIL WED. AT THE COAST...THE MARINE LAYER SHOULD REMAIN VERY SHALLOW MON WHICH SHOULD RESULT IN THE WARMEST DAY...FOLLOWED BY BETTER ONSHORE GRADIENTS AND A POSSIBLE EDDY FOR SLIGHTLY COOLER CONDITIONS TUE AND WED. ALSO AN INCREASE IN MID AND HIGH CLOUDS MAY KNOCK A FEW DEGREES OFF THE MAX TEMPS ALL AREAS. NO MAJOR CHANGES LATE IN THE WEEK AND FOR NEXT WEEKEND. THE MRF CURRENTLY SHOWS SOME DRYING HERE BUT THE HIGH REMAINS STRONG OTHERWISE FOR WARM TO HOT CONDITIONS. THE CUT OFF TO THE WEST SHOULD GET REABSORBED INTO THE WESTERLIES AND WILL BE THE WILD CARD. IF WE CAN GET ENOUGH WESTERLY FLOW AS IT COMES ONSHORE...THE MONSOON THREAT WILL BE CHOKED OFF ONCE AGAIN. BEST TO WAIT A FEW MORE RUNS TO SEE HOW THIS IS HANDLED BUT GIVEN THE TIME OF YEAR...WOULD BET ON THE HIGH KEEPING THE LOW ON A TRACK WELL TO THE NORTH. SAN...NONE.
CAZ042-043-048-050-055>058-060>062-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369449.